Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 32, NWS Albuquerque, NM

August 13, 2006Bernalillo County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 13, 2006, 7:18 PM MDT for Bernalillo County, New Mexico. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2006, 7:18 PM MDT (01:18 UTC)
Expired
Aug 13, 2006, 9:15 PM MDT
In force
117 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 25 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 7:45 PM MDTFLASH FLOODAlbuquerque, NMWATER OVER THE TOPS OF CARS DOWNTOWN. PEOPLE STRANDED THEN RESCUED BY FIRE DEPARTMENT. SEVERAL HOUSES FLOODED ON CATRON STREET. PARKING GARAGE...ELEVATOR SHAFTS AND EMERGENCY ROOM FLOODED AT LOVELACE HOSPITAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.3 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2006-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2006-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 140121
FFWABQ
NMC001-140315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
718 PM MDT SUN AUG 13 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 915 PM MDT

* AT 718 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
  FLOODING FROM A THUNDERSTORM OVER DOWNTOWN AND ALBUQUERQUE/S
  SOUTH VALLEY. ONE TO 2 FEET OF WATER IS IN THE BROADWAY AND 
  CENTRAL INTERSECTIONS...AS WELL AS OTHER INTERSECTIONS IN THE
  SOUTH VALLEY. THE STORM PRODUCING FLASH FLOODING WAS NEARLY
  STATIONARY. THROUGH 8 PM...THUNDERSTORMS WILL ALSO INTENSIFY
  IN THE NORTHEAST HEIGHTS AND SOUTHEAST PORTION OF ALBUQUERQUE.
  EXPECT MAJOR STREET FLOODING TO DEVELOP.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN
THE WARNED AREA.

LAT...LON 3522 10673 3494 10680 3492 10627 3521 10626

$$
44
2 follow-up statements
000 
WGUS75 KABQ 140220
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
815 PM MDT SUN AUG 13 2006

NMC001-140315-
BERNALILLO-
815 PM MDT SUN AUG 13 2006

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR
EASTERN BERNALILLO COUNTY...

AT 812 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED MAJOR STREET 
FLOODING FROM THUNDERSTORMS OVER DOWNTOWN AND THE SOUTH VALLEY. THE 
HARDEST HIT AREA STRETCHES ALONG AND SOUTH OF CENTRAL FROM MOUNTAIN 
EASTWARD TO AROUND 10TH STREET. MANY CARS HAVE STALLED IN WATER UP 
TO 3 FEET DEEP. SEVERAL HOMES WERE FLOODED ON THE 200 BLOCK OF 
CATRON STREET. THE AREA AROUND LOVELACE HOSPITAL ALSO HAS DEEP WATER 
PROBLEMS.

* LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN ALBUQUERQUE...
  SOUTH VALLEY...
  ALBUQUERQUE/S SOUTHEAST AND NORTHEAST QUADRANTS...

ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH ARE 
POSSIBLE IN THE WARNED AREA.

LAT...LON 3522 10638 3519 10658 3513 10666 3490 10678
      3492 10643

$$

44
000 
WGUS75 KABQ 140309
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
907 PM MDT SUN AUG 13 2006

NMC001-140317-
BERNALILLO-
907 PM MDT SUN AUG 13 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MDT FOR EASTERN
BERNALILLO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
DIMINISHING ACROSS THE WARNED AREA...AS WELL AS THE FLASH FLOOD 
THREAT. SOME FLOODING OF STREETS AND INTERSECTIONS MAY 
CONTINUE FOR ANOTHER FEW HOURS...BUT THE THREAT FOR FLASH 
FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 3522 10638 3519 10658 3513 10666 3490 10678
      3492 10643

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:30 PM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 13, 2:30 PM MDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT SUN AUG 13 2006

.DISCUSSION...HEAVY RAINFALL POSSIBLE OVER A LARGE PORTION OF
NORTHERN AND CENTRAL NEW MEXICO.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON OVER
THE NORTHERN AND SOUTHERN MOUNTAINS AND FAR EAST CENTRAL PLAINS OF
OUR CWA. PW VALUES REMAIN ABOVE AN INCH IN THE ABQ SOUNDING AND AN
INCH AND A QUARTER IN THE EPZ SOUNDING. MODEL PW VALUES INCREASE
STARTING TONIGHT OVER EASTERN AND SOUTHERN NM. EP TEMPERATURE AXIS
SLIDES OVER THE EASTERN HIGHLANDS AND PLAINS EARLY THIS EVENING AND
THEN SHIFTS TO THE SOUTHWEST TUESDAY. EXPECT LOCALLY HEAVY RAINFALL
FROM SHOWERS AND THUNDERSTORMS. WILL KEEP FLASH FLOOD WATCH FOR THIS
EVENING THROUGH 0Z TUE. A COLD FRONT WILL MOVE DOWN THE EASTERN
PLAINS THIS EVENING AND PROVIDE A FOCUS FOR ADDITIONAL THUNDERSTORMS
DEVELOPMENT. A MESO SCALE DISTURBANCE THAT HAS HELPED THE LINCOLN CO
DEVELOPMENT WILL CONTINUE TO DRIFT NORTH OVER SOUTHWESTERN NM AND
HELP WITH CONVECTIVE DEVELOPMENT ALONG OUR SOUTHERN CWA BORDER.
LOOKING AT A BETTER MOISTURE PUSH MONDAY INTO TUESDAY WHICH COULD
BRING STORMS WITH HEAVY RAIN. WILL KEEP THE WATCH TIMING AS IS FOR
NOW UNTIL BETTER PLACEMENT OF THIS HEAVY RAIN CAN BE ATTAINED. WEAK
SOUTHERN FLOW CONTINUES OVER THE STATE THROUGH MID WEEK WITH THE
UPPER RIDGE SLIDING SLIGHTLY WEST BY THE END OF THE WEEK. MOISTURE
PLUME WOULD ALSO SLIDE WEST WITH THE MAIN AXIS OVER EASTERN AZ. WILL
KEEP THIS TREND IN THE EXTENDED FORECAST...POPS HIGHER IN THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  90  62  88 /  20  20  20  20
GALLUP..........................  55  83  57  81 /  30  30  30  30
GRANTS..........................  55  81  54  81 /  30  40  40  40
GLENWOOD........................  59  89  59  87 /  50  70  70  60
CHAMA...........................  48  76  47  78 /  50  40  20  30
LOS ALAMOS......................  55  76  52  81 /  50  50  30  30
RED RIVER.......................  45  70  40  71 /  50  40  10  20
TAOS............................  52  78  49  80 /  50  40  20  30
SANTA FE........................  56  79  53  80 /  50  50  30  30
SANTA FE AIRPORT................  58  80  56  80 /  50  50  30  30
ESPANOLA........................  57  83  54  84 /  50  50  20  30
ALBUQUERQUE HEIGHTS.............  67  84  63  83 /  50  60  40  40
ALBUQUERQUE VALLEY..............  65  85  62  84 /  50  60  40  40
ALBUQUERQUE FOOTHILLS...........  63  81  60  81 /  50  50  40  40
ALBUQUERQUE WEST MESA...........  64  84  60  85 /  50  50  40  40
SOCORRO.........................  64  86  62  85 /  50  60  50  50
SANDIA PARK/CEDAR CREST.........  53  75  48  74 /  50  60  40  40
MORIARTY/ESTANCIA...............  57  79  54  78 /  50  50  40  40
CARRIZOZO.......................  59  82  57  80 /  50  70  60  60
RUIDOSO.........................  55  74  52  72 /  50  70  60  60
RATON...........................  56  77  49  79 /  60  30  10  10
LAS VEGAS.......................  54  74  50  74 /  60  50  20  30
ROY.............................  59  76  56  79 /  60  50  20  20
CLAYTON.........................  61  76  57  81 /  70  40  10  10
SANTA ROSA......................  61  83  58  84 /  60  60  40  30
TUCUMCARI.......................  65  82  60  84 /  70  60  30  30
FORT SUMNER.....................  66  82  64  86 /  70  70  40  30
CLOVIS..........................  65  82  62  84 /  70  60  40  30
PORTALES........................  65  83  64  84 /  70  60  40  30
ROSWELL.........................  71  85  66  86 /  50  60  60  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH MONDAY
AFTERNOON FOR NMZ002-NMZ003-NMZ004-NMZ005-NMZ006-NMZ007-NMZ008-
NMZ009-NMZ010-NMZ011-NMZ012-NMZ013-NMZ014-NMZ015-NMZ016-
NMZ017- NMZ018-NMZ019-NMZ020-NMZ021-NMZ026.

&&

23
Hazardous weather outlook, Aug 13, 11:27 AM MDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1127 AM MDT SUN AUG 13 2006

NMZ002>021-026-141200-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
SANGRE DE CRISTO MOUNTAINS-NORTHEAST HIGHLANDS-HARDING COUNTY-
FAR NORTHEAST PLAINS-WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1127 AM MDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR A LARGE PORTION OF THE AREA
STARTING EARLY THIS EVENING. EXPECT LOCALLY HEAVY RAINS WITH
POSSIBLE FLOODING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...THE
FLASH FLOOD WATCH WILL CONTINUE THROUGH TUESDAY AFTERNOON. FORECASTS
INDICATE THAT PERIODS OF LOCALLY HEAVY RAIN WILL PERSIST THROUGH
AT LEAST THURSDAY BEFORE TAPERING OFF GRADUALLY FROM EAST TO WEST
ACROSS THE STATE ON FRIDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL
AMOUNTS...RISING WATER LEVELS...OR LOCAL FLOODING THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING
1.888.386.7637.

NMZ001-141200-
NORTHWEST PLATEAU-
1127 AM MDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL
AMOUNTS...RISING WATER LEVELS...OR LOCAL FLOODING THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING
1.888.386.7637.

25

In the hours before

Special weather statement, Aug 13, 5:04 PM MDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
504 PM MDT SUN AUG 13 2006

NMZ007-140000-
FAR NORTHEAST PLAINS-
504 PM MDT SUN AUG 13 2006

...STRONG THUNDERSTORMS MOVING OVER NORTHEAST UNION COUNTY...

AT 500 PM MDT...LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORMS...
CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH
IN DIAMETER NORTHEAST OF GRENVILLE AND NORTH OF SENECA. MOVEMENT WAS
NORTH AND NORTHEAST AT 10 MPH. THE PUBLIC REPORTED THAT STRONG WINDS
DOWNED A POWERLINE 15 MILES NNW OF CLAYTON AROUND 455 PM.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RURAL NORTHEASTERN
UNION COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

44
Special weather statement, Aug 13, 5:04 PM MDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
504 PM MDT SUN AUG 13 2006

CORRECTED TYPO

NMZ007-140000-
FAR NORTHEAST PLAINS-
504 PM MDT SUN AUG 13 2006

...STRONG THUNDERSTORMS MOVING OVER NORTHEAST UNION COUNTY...

AT 500 PM MDT...LAW ENFORCEMENT REPORTED STRONG
THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP
TO ONE HALF INCH IN DIAMETER NORTHEAST OF GRENVILLE AND NORTH OF
SENECA. MOVEMENT WAS NORTH AND NORTHEAST AT 10 MPH. THE PUBLIC
REPORTED THAT STRONG WINDS DOWNED A POWERLINE 15 MILES NNW OF
CLAYTON AROUND 455 PM.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RURAL NORTHEASTERN
UNION COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

44
Special weather statement, Aug 13, 5:12 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
512 PM MDT SUN AUG 13 2006

NMZ010-011-132345-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-
512 PM MDT SUN AUG 13 2006

...STRONG THUNDERSTORM MOVING OVER NORTHERN TORRANCE COUNTY...

AT 507 PM MDT...A SKYWARN WEATHER SPOTTER REPORTED A STRONG
THUNDERSTORM PRODUCING HEAVY RAIN AND CAPABLE OF PRODUCING WINDS UP
TO 40 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES EAST OF
MCINTOSH. THE STRONG THUNDERSTORM WAS MOVING SLOWLY TO THE NORTHEAST
AROUND 5 MPH.  RADAR INDICATES ADDITIONAL THUNDERSTORMS WERE LOCATED
SOUTHWEST OF EDGEWOOD AND MORIARTY.  A REPORT OF .94 INCHES OF RAIN
IN 15 MINUTES AND SMALL HAIL COVERING THE GROUND WAS RECEIVED FROM
MORIARTY.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE INTERSTATE 40 FROM 5
MILES WEST OF MORIARTY TO CLINES CORNERS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVES THROUGH THE
AREA.
Special weather statement, Aug 13, 7:05 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
705 PM MDT SUN AUG 13 2006

NMZ009-010-140130-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
705 PM MDT SUN AUG 13 2006

...STRONG THUNDERSTORM MOVING OVER ALBUQUERQUE...

AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR SOUTH VALLEY. MOVEMENT WAS
EAST AT 5 MPH. OTHER STORMS MAY RAPIDLY DEVELOP ALONG THUNDERSTORM
OUTFLOW BOUNDARIES IN OTHER PORTIONS OF BERNALILLO COUNTY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALAMEDA...CARNUEL...CEDAR
CREST...CEDRO...ESCABOSA AND LOS RANCHOS DE ALBUQUERQUE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:29 PM MDTFlash Flood WarningABQSocorro2 hr
Aug 13, 6:53 PM MDTFlash Flood WarningABQCatron2 hr
Aug 13, 7:43 PM MDTFlash Flood WarningABQGuadalupe, San Miguel4 hr
Aug 14, 11:00 AM MDTTornado WarningABQChaves30 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.